Texas, 2023Wildfire in Texas, August 31, 2023
August 31, 2023 · NWS AMA · 1 event in 1 county or zone
Hot conditions continued for the eastern Panhandles as we had another day of near triple digit heat. Additionally, a lee surface low set up east of the Rockies.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot conditions continued for the eastern Panhandles as we had another day of near triple digit heat. Additionally, a lee surface low set up east of the Rockies. The low would support breezy southwest winds 15 to 20 mph across much of the Panhandles. This heat and lower humidity around 20 percent, and the winds were enough to cause some issues when a fire was sparked by lawn equipment. This fire started at 2:15pm and was contained by 7 pm that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 31, 1:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
210 PM CDT Thu Aug 31 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Friday night)
Issued at 209 PM CDT Thu Aug 31 2023
An upper-level ridge, currently centered on New Mexico, will move
northeast through the Panhandles and into the Central Plains by
Saturday morning. Lee cyclogenesis will occur today in Colorado and
tighten the pressure gradient across the Panhandles, leading to 10-
20 kt winds. 850mb temperatures will be around 26C (eastern
Panhandles) to 31C (western Panhandles) today which will support
temperatures in the 90s across the area.
Advection of very warm 850mb temperatures from the south/southwest
will continue into tomorrow culminating in 850mb temperatures around
28C (eastern Panhandles) to nearly 32C (western Panhandles). This
supports temperatures up to a few degrees warmer than today. Some of
the typical hot spots in the area (Palo Duro Canyon, Canadian
River Valley) are expected to reach or slightly exceed 100
degrees.
Due to a very dry environment and large-scale subsidence aloft,
there is no chance for rain through at least the end of this short-
term period.
Vanden Bosch
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 209 PM CDT Thu Aug 31 2023
The long term forecast period will start with high pressure across
the panhandle region. This high pressure is likely to weaken
Sunday and Monday as a trough passes to the NW of the panhandles.
This weakening is likely to be short lived as the high pressure
builds back into the panhandles on Tuesday before becoming fully
entrenched by Wednesday.
This pattern will lead to hot conditions across the panhandles for
Labor Day weekend and into next work week. This heat is expected
to be 5 to 10 degrees above normal and may get close to record
levels for a few isolated spots. Highs are anticipated to consistently
reach the 90s to 100s through Monday before the weakening of the
ridge lowers the temperatures to be mainly 90s Tuesday to Thursday.
The normal hotter areas such as Palo Duro Canyon can still reach
into the 100s even after Monday.
Saturday to Monday the high pressure will keep the panhandles dry
with sunny skies to small patches of fair weather cumulus.
Tuesday to Thursday depending on orientation of the high pressure
as it reestablishes across the panhandles a little moisture will
have a small chance of moving across the panhandles. If this
moisture arrives then it would be able to produce isolated showers
and even thunderstorms, but the odds of this occurring are
generally =<10% and are not currently reflected within the
forecast.
There will be a window of elevated fire concern on Sunday and
Monday with trough to the NW as this will create a tighter
gradient and increased winds across the panhandles. During this
timeframe the ERC percentile values range between the 70th and
90th percentile, max RFTI values of 1 to 2 from the breezy
southwest winds and low RH. This will cause elevated to
borderline critical fire weather conditions Sunday and Monday for
the central and eastern Panhandles. Check back as we get closer
to early next week as fuels and other fire weather elements are
further evaluated going forward over the next few days.
SH
&&
.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Thu Aug 31 2023
VFR conditions are expected through at least this TAF package.
Expect gusty southerly winds during the daytime hours and
generally weaker winds and gusts at night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 64 97 64 97 / 0 0 0 0
Beaver OK 63 98 63 99 / 0 0 0 0
Boise City OK 62 96 61 96 / 0 0 0 0
Borger TX 67 101 67 101 / 0 0 0 0
Boys Ranch TX 64 99 64 99 / 0 0 0 0
Canyon TX 63 96 62 96 / 0 0 0 0
Clarendon TX 65 96 65 96 / 0 0 0 0
Dalhart TX 60 96 59 96 / 0 0 0 0
Guymon OK 63 99 62 99 / 0 0 0 0
Hereford TX 63 97 62 97 / 0 0 0 0
Lipscomb TX 63 98 63 99 / 0 0 0 0
Pampa TX 65 95 65 96 / 0 0 0 0
Shamrock TX 63 97 63 98 / 0 0 0 0
Wellington TX 64 99 64 100 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...98
LONG TERM....52
AVIATION...52
Hazardous weather outlook, Aug 31, 1:20 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Thu Aug 31 2023
OKZ001>003-TXZ001>020-317-011930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Thu Aug 31 2023
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.Day One...This Afternoon and Tonight
No hazardous weather is expected at this time.
.Days Two through Seven...Friday through Wednesday
Gusty winds and ERC in the 70th to 90th percentile will lead to
enhanced to near critical fire weather conditions for Sunday and
Monday.
Hot temperatures are expected for Labor Day weekend which present
an increased risk for heat related illness.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Hemphill
- When
- August 31, 2:15 PM CST to 8:15 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Wildfire caused by lawn equipment managed to spread to 1957 acres in about 6 hours.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 31, 20232 deaths · 1 event
- Flash Flooding and Dust Storm in Arizona, August 31, 2023$92,000 · 64 kt wind · 40 events
- Hail and Damaging Winds in Arizona, August 31, 2023$85,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in North Carolina, August 31, 202324 events
- Damaging Wind in California, August 31, 2023$25,000 · 52 kt wind · 1 event
- Drought in Louisiana, August 31, 20237 events
- Damaging Winds and High Wind in Utah, August 31, 2023$1,000 · 56 kt wind · 6 events
- Flash Flooding in Guam, August 31, 2023$1,000 · 2 events
- Drought in Texas, August 31, 20232 events
- Drought in Texas, August 31, 20232 events
- Flash Flooding in North Carolina, August 31, 20232 events
- Damaging Winds in Nevada, August 31, 2023$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138667.